Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Microlocal hypoellipticity of linear partial differential operators with generalized functions as coefficients

Authors: Günther Hörmann, Michael Oberguggenberger and Stevan Pilipovic
Journal: Trans. Amer. Math. Soc. 358 (2006), 3363-3383
MSC (2000): Primary 46F30, 35D10
Published electronically: May 9, 2005
MathSciNet review: 2218979
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate microlocal properties of partial differential operators with generalized functions as coefficients. The main result is an extension of a corresponding (microlocalized) distribution theoretic result on operators with smooth hypoelliptic symbols. Methodological novelties and technical refinements appear embedded into classical strategies of proof in order to cope with most delicate interferences by non-smooth lower order terms. We include simplified conditions which are applicable in special cases of interest.

References [Enhancements On Off] (What's this?)

  • 1. J. F. Colombeau.
    New generalized functions and multiplication of distributions.
    North-Holland, Amsterdam, 1984. MR 0738781 (86c:46042)
  • 2. J. F. Colombeau.
    Elementary introduction to new generalized functions.
    North-Holland, 1985. MR 0808961 (87f:46064)
  • 3. N. Dapic, S. Pilipovic, and D. Scarpalézos.
    Microlocal analysis of Colombeau's generalized functions: propagation of singularities.
    Jour. d'Analyse Math., 75:51-66, 1998. MR 1655823 (99k:35007)
  • 4. C. Garetto.
    Pseudo-differential operators in algebras of generalized functions and global hypoellipticity.
    Acta Applicandae Mathematicae, 80:123-174, 2004. MR 2035505
  • 5. M. Grosser, M. Kunzinger, M. Oberguggenberger, and R. Steinbauer.
    Geometric theory of generalized functions.
    Kluwer, Dordrecht, 2001. MR 1883263 (2003d:46105)
  • 6. L. Hörmander.
    Fourier integral operators I.
    Acta Math., 127:79-183, 1971. MR 0388463 (52:9299)
  • 7. L. Hörmander, editor.
    Seminar on singularities of solutions of linear partial differential equations, Annals of Mathematics Studies 91, Princeton, New Jersey, 1979. Princeton University Press and University of Tokyo Press. MR 0547013 (80g:35003)
  • 8. L. Hörmander.
    The analysis of linear partial differential operators, volume I-IV.
    Springer-Verlag, 83 1983-85, 2nd Ed. Vol. I 1990. MR 0717035 (85g:35002a); MR 0705278 (85g:35002b); MR 0781536 (87d:35002a); MR 0781536 (87d:35002b)
  • 9. G. Hörmann.
    Integration and microlocal analysis in Colombeau algebras.
    J. Math. Anal. Appl., 239:332-348, 1999. MR 1723064 (2000h:46060)
  • 10. G. Hörmann and M. V. de Hoop.
    Microlocal analysis and global solutions of some hyperbolic equations with discontinuous coefficients.
    Acta Appl. Math., 67:173-224, 2001. MR 1848743 (2002g:35006)
  • 11. G. Hörmann and M. Kunzinger.
    Microlocal analysis of basic operations in Colombeau algebras.
    J. Math. Anal. Appl., 261:254-270, 2001. MR 1850971 (2002g:46067)
  • 12. G. Hörmann and M. Oberguggenberger.
    Elliptic regularity and solvability for partial differential equations with Colombeau coefficients.
    Electron. J. Diff. Eqns., 2004(14):1-30, 2004. MR 2036198
  • 13. H. Komatsu.
    Microlocal analysis in Gevrey classes and in convex domains.
    In J. M. Bony and L. Cattabriga, editors, Microlocal analysis and applications, Lecture Notes in Mathematics 1495, pages 161-236. Springer-Verlag, Berlin, 1991. MR 1178558 (94g:58207)
  • 14. M. Mascarello and L. Rodino.
    Partial differential equations with multiple characteristics.
    Akademie Verlag, Berlin, 1997. MR 1608649 (99a:35009)
  • 15. M. Nedeljkov, S. Pilipovic, and D. Scarpalézos.
    The linear theory of Colombeau generalized functions.
    Longman, Harlow, 1998. MR 1638310 (99m:46096)
  • 16. M. Oberguggenberger.
    Hyperbolic systems with discontinuous coefficients: generalized solutions and a transmission problem in acoustics.
    J. Math. Anal. Appl., 142:452-467, 1989. MR 1014590 (90j:35133)
  • 17. M. Oberguggenberger.
    Multiplication of distributions and applications to partial differential equations.
    Longman Scientific & Technical, 1992. MR 1187755 (94d:46044)
  • 18. C. Parenti and L. Rodino.
    Examples of hypoelliptic operators which are not microhypoelliptic.
    Bolletino U.M.I., 17-B:390-409, 1980. MR 0572609 (81f:35028)
  • 19. L. Rodino.
    Linear partial differential operators in Gevrey spaces.
    World Scientific, Singapore, 1993. MR 1249275 (95c:35001)
  • 20. E. E. Rosinger.
    Non-linear partial differential equations. An algebraic view of generalized solutions.
    North-Holland, Amsterdam, 1990. MR 1091547 (92d:46098)
  • 21. M. Sato, T. Kawai, and M. Kashiwara.
    Microfunctions and pseudo differential equations.
    In H. Komatsu, editor, Hyperfunctions and pseudodifferential equations, Lecture Notes in Mathematics 287, pages 265-529. Springer-Verlag, New York, 1973. MR 0420735 (54:8747)
  • 22. L. Schwartz.
    Sur l'impossibilité de la multiplication des distributions.
    C. R. Acad. Sci. Paris, 239:847-848, 1954. MR 0064324 (16:265e)
  • 23. M. E. Taylor.
    Pseudodifferential operators.
    Princeton University Press, Princeton, New Jersey, 1981. MR 0618463 (82i:35172)
  • 24. H. Triebel.
    Interpolation theory, function spaces, differential operators.
    North-Holland Mathematical Library Vol. 18. North-Holland, Amsterdam, 1978.MR 0500580 (80i:46032a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46F30, 35D10

Retrieve articles in all journals with MSC (2000): 46F30, 35D10

Additional Information

Günther Hörmann
Affiliation: Institut für Mathematik, Universität Wien, A-1010 Vienna, Austria

Michael Oberguggenberger
Affiliation: Institut für Technische Mathematik, Geometrie und Bauinformatik, Universität Innsbruck, Technikerstrasse 13, A-6020 Innsbruck, Austria

Stevan Pilipovic
Affiliation: Institute of Mathematics and Informatics, Faculty of Science and Mathematics, University of Novi Sad, 21000 Novi Sad, Serbia

Keywords: Partial differential operators with non-smooth coefficients, generalized (micro-) hypoellipticity, microlocal regularity, algebras of generalized functions
Received by editor(s): March 24, 2003
Received by editor(s) in revised form: May 4, 2004
Published electronically: May 9, 2005
Additional Notes: The first author was supported by FWF grant P14576-MAT
The third author was supported by the MNTR of Serbia, Project 1835
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society